Alert archive / Washington / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Spokane, WA

July 23, 2009Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Jul 23, 2009, 4:15 PM PDT for Chelan County, Washington. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2009, 4:15 PM PDT (23:15 UTC)
Expired
Jul 23, 2009, 6:15 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 156 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3213 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KOTX 232315
FFWOTX
WAC007-240115-
/O.NEW.KOTX.FF.W.0004.090723T2315Z-090724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
415 PM PDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 615 PM PDT

* AT 410 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM SLOW MOVING THUNDERSTORMS OVER THE WARNED AREA. 
RADAR RAINFALL ESTIMATES INDICATE OVER AN INCH OF RAIN HAS FALLEN IN 
THE PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 25 MILE   
CREEK STATE PARK AND FOX CREEL CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE TWENTYFIVE MILE CREEK AND SMALL STREAMS IN THE 
AREA.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO AN INCH ARE POSSIBLE IN 
THE WARNED AREA.

&&

LAT...LON 4810 12056 4800 12021 4787 12021 4786 12055

$$

EK/BT
3 follow-up statements
000 
WGUS56 KOTX 232317 CCA
FFWOTX
WAC007-240115-
/O.COR.KOTX.FF.W.0004.090723T2315Z-090724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
415 PM PDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 615 PM PDT

* AT 410 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM SLOW MOVING THUNDERSTORMS OVER THE WARNED AREA. 
RADAR RAINFALL ESTIMATES INDICATE OVER AN INCH OF RAIN HAS FALLEN IN 
THE PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 25 MILE   
CREEK STATE PARK AND FOX CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE TWENTYFIVE MILE CREEK AND SMALL STREAMS IN THE 
AREA.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO AN INCH ARE POSSIBLE IN 
THE WARNED AREA.

&&

LAT...LON 4810 12056 4800 12021 4787 12021 4786 12055

$$

EK/BT
000 
WGUS76 KOTX 240017
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
517 PM PDT THU JUL 23 2009

WAC007-240115-
/O.CON.KOTX.FF.W.0004.000000T0000Z-090724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
517 PM PDT THU JUL 23 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
CENTRAL CHELAN COUNTY...

AT 511 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS WITH HEAVY RAINFALL HAVE DIMINISHED OVER THE 
WARNED AREA. RADAR RAINFALL ESTIMATES INDICATE THAT ONE TO ONE AND A 
HALF INCHES OF RAIN HAS FALLEN IN THE AREA. IT WILL TAKE SOME TIME 
FOR RUNOFF TO MOVE FROM THE SMALLER CREEKS INTO 25 MILE 
CREEK...THEREFORE THE FLASH FLOOD WARNING WILL CONTINUE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILVER FALLS
CAMPGROUND AND 25 MILE CREEK STATE PARK

LAT...LON 4810 12056 4800 12021 4787 12021 4786 12055

$$
KELCH
000 
WGUS76 KOTX 240114
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
614 PM PDT THU JUL 23 2009

WAC007-240122-
/O.EXP.KOTX.FF.W.0004.000000T0000Z-090724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
614 PM PDT THU JUL 23 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT FOR CENTRAL
CHELAN COUNTY...

THE THUNDERSTORM RESPONSIBLE FOR HEAVY RAIN OVER THE RIVER BASIN 
HAS DECREASED.

LAT...LON 4810 12056 4800 12021 4787 12021 4786 12055

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:38 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 23, 2:38 PM PDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
238 PM PDT THU JUL 23 2009

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE WILL SLOWLY CROSS THE REGION TONIGHT
AND FRIDAY WITH SCATTERED THUNDERSTORMS ESPECIALLY NORTH OF THE
COLUMBIA BASIN. LINGERING BUT DECREASING THUNDERSTORMS WILL
CONTINUE THROUGH SATURDAY. A HOT UPPER LEVEL RIDGE WILL REBOUND
BY SUNDAY WITH VERY HOT AND DRY WEATHER RETURNING NEXT WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH SATURDAY...AN IMPRESSIVELY VIGOROUS...BUT SMALL
UPPER LEVEL CLOSED LOW IS CROSSING THE CASCADES AND MIGRATING INTO
THE FORECAST AREA THIS AFTERNOON. WHILE DISCERNIBLE ON THE IR
SATELLITE CHANNEL...THIS FEATURE IS MUCH MORE EVIDENT ON THE VAPOR
CHANNEL. THE INITIAL TROUGH BAROCLINIC REGION WITH STRONG PRE-
TROUGH DYNAMIC SUPPORT HAS MOVED THROUGH THE AREA...DROPPING
COPIOUS AMOUNTS OF LIGHTNING ACROSS THE NORTHERN TIER ZONES...AND
IS NOW EXITING INTO CANADA. HOWEVER...NOW THE CLOSED LOW ITSELF
AND THE ASSOCIATED COLD POOL AND INTER-TROUGH/LOW CENTER
VORTICITY FIELD WILL INCREASINGLY BECOME THE DOMINANT INFLUENCE ON
FURTHER CONVECTION. VISIBLE SATELLITE AT 2 PM INDICATES NEW FIELDS
OF CUMULUS BEGINNING TO POP UP OVER THE WESTERN BASIN WELL BEHIND
THE MAIN BAROCLINIC BAND.

THUS FOR THIS EVENING...WHILE THE MAIN BOUT OF THUNDERSTORM
ACTIVITY HAS LIKELY PASSED...FURTHER ISOLATED STORMS ARE EXPECTED
TO DEVELOP IN A MORE RANDOM FASHION OVER THE BASIN WITH LESS DENSE
BUT STILL SCATTERED CELLS OVER THE NORTH CASCADES AND ZONES NORTH
OF THE BASIN. WITH THE CUSP OF THE CLOSED LOW EXPECTED TO TRACK
THROUGH THE WESTERN BASIN OVERNIGHT...NOCTURNAL STORMS ARE STILL
EXPECTED THROUGH THE NIGHT...ALTHOUGH DECREASING IN AREAL COVERAGE
TO ISOLATED BY DAWN. CURRENT RED FLAG WARNINGS REMAIN IN EFFECT
THROUGH TONIGHT WITH THE POTENTIAL FOR ANY OF THESE LINGERING
STORMS TO PRODUCE ABUNDANT LIGHTNING IN AND NEAR THEIR CORES.

FRIDAY THROUGH SATURDAY AVAILABLE MODELS ARE IN DECENT AGREEMENT
WITH THE IDEA OF STALLING THIS UPPER LOW FEATURE OVER THE
FORECAST AREA AND SLOWLY FILLING IT...IN A HIGHLY UNUSUAL FIELD OF
MOTION FOR THE END OF JULY AS THE RESURGENT 4 CORNERS HIGH SIMPLY
ABSORBS THE LOW AND KILLS IT OVER A PERIOD OF A FEW DAYS INSTEAD
OF SHUNTING IT EASTWARD. CAREFUL INSPECTION OF THE SYNOPTIC SATELLITE
FIELD OF MOTION SUGGESTS THIS IS AT LEAST PLAUSIBLE AS THE FLOW
RADIATING FROM THE ACTUAL 4 CORNERS HIGH BLOCKS THE LOW FROM
PROGRESSING...WHILE A NEW RIDGE BUILDS OFFSHORE TO THE WEST AND
PREVENTS A RETROGRESSION.

THUS...BEST AVAILABLE EVIDENCE SUGGEST A FORECAST BASED ON THIS
SCENARIO...WHICH INCLUDES A CHANCE OF THUNDERSTORMS EACH DAY
THROUGH SATURDAY AS THE REMNANTS OF THIS LOW AND ASSOCIATED COOL
AIR ALOFT AGGRAVATES INSTABILITY WITH SURFACE TEMPERATURES
REMAINING WELL ABOVE NORMAL. THROUGH CUSP DYNAMIC SUPPORT WILL
GRADUALLY WANE AND ALLOW LINGERING STORMS TO BECOME INCREASINGLY
FOCUSED ON MOUNTAINS AND FAVORED HIGHER TERRAIN.

HIGH AND LOW TEMPERATURES DURING THIS PERIOD WILL REMAIN ABOVE
NORMAL...BUT NOT AS HOT AS WOULD BE THE CASE WITH A STRAIGHT UP 4
CORNERS HIGH LOCKED OVER THE REGION. WHILE CONFIDENCE IS HIGH THAT
HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL...THE RANDOM PRESENCE
OF LINGERING THUNDERSTORMS AND MORE MOISTURE IN THE LOWER AIR MASS
NEEDING MORE ENERGY TO HEAT LEAVES LESS CONFIDENCE IN EXACTLY HOW
MUCH ABOVE NORMAL THE HIGH TEMPS WILL REACH AT ANY PARTICULAR
LOCATION. /FUGAZZI

SATURDAY NIGHT THROUGH SUNDAY NIGHT...UNSETTLED CONDITIONS WILL
CONTINUE ACROSS THE EASTERN HALF OF THE FORECAST AREA THROUGH SUNDAY
EVENING AS THE UPPER LEVEL LOW DRIFTS SOUTHEAST. THE COLD POOL
ALOFT WILL KEEP THE ATMOSPHERE UNSTABLE AND THE VORT MAX TIED TO
THE LOW CENTER WILL BE ENOUGH TO TAP INTO ELEVATED INSTABILITY TO
KEEP AT LEAST ISOLATED THUNDERSTORMS GOING OVERNIGHT SATURDAY. BY
SUNDAY EVENING THE BEST DYNAMICS WILL HAVE MOVED SOUTHEAST OF THE
FORECAST AREA WITH SHOWERS AND THUNDERSTORMS DIMINISHING AFTER
SUNSET. TEMPERATURES ARE EXPECTED TO WARM SEVERAL DEGREES OVER
SATURDAYS READINGS AS A RIDGE PUSHES IN FROM THE WEST AND THE
CLOUDS ASSOCIATED WITH THE LOW SLIDE TO THE SOUTHEAST.

MONDAY THROUGH THURSDAY...THE RIDGE CONTINUES TO BUILD OVER THE
REGION WITH A RETURN OF DRY AND HOT WEATHER TO THE REGION. THE ONLY
POSSIBILITY FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS PARTS OF
THE IDAHO PANHANDLE WHERE A SERIES OF WEAK IMPULSES SLIDES SOUTH
FROM CANADA AS A TROUGH SWINGS THROUGH THE AREA. THERE IS NOT A
LOT OF MOISTURE WITH THIS SYSTEM BUT DIURNAL INSTABILITY COULD
WRING OUT A FEW AFTERNOON SHOWERS AND A FEW RUMBLES OF THUNDER.
TEMPERATURES WILL COOL SLIGHTLY AS THE TROUGH PASSES BUT WILL
REMAIN ON THE WARM SIDE OF SEASONAL NORMALS. /KELCH

&&

.AVIATION
AN STRONG COMPACT DISTURBANCE WILL PASS THROUGH THE REGION OVER THE
NEXT 24 HOURS FEATURING SCATTERED THUNDERSTORMS THROUGH 06Z FRIDAY
OVER THE CASCADES...AND OVER THE MOUNTAINS NORTH AND EAST OF THE
COLUMBIA BASIN THROUGH 18Z FRIDAY. ISOLATED THUNDERSTORMS ARE ALSO
EXPECTED OVER THE COLUMBIA BASIN THROUGH 18Z FRIDAY. THUNDERSTORM
ACTIVITY WILL BE DENSEST NEAR THE CANADIAN BORDER...AND SPARSE OVER
THE FAR SOUTH INCLUDING THE KPUW AND KLWS TAF SITE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  87  62  88  64  95 /  20  30  30  20  20  10
COEUR DALENE  53  87  58  89  61  94 /  20  30  30  20  20  20
PULLMAN        52  87  56  86  57  93 /  10  20  20  20  20  10
LEWISTON       70  94  65  95  67  99 /  10  10  10  10  10  10
COLVILLE       55  88  56  92  59  98 /  30  40  40  30  20  20
SANDPOINT      48  86  55  91  55  91 /  30  40  30  20  20  20
KELLOGG        62  86  59  87  60  90 /  30  30  30  20  20  20
MOSES LAKE     59  88  62  96  66  99 /  10   0   0   0   0   0
WENATCHEE      65  90  68  97  70 101 /  20  10  10  10  10   0
OMAK           60  90  62  96  64 103 /  30  20  20  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 5 AM PDT FRIDAY FOR CENTRAL PANHANDLE
     MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
     PANHANDLE.

WA...RED FLAG WARNING UNTIL 5 AM PDT FRIDAY FOR NORTHEAST MOUNTAINS...
     OKANOGAN HIGHLANDS...SPOKANE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE...WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...OKANOGAN VALLEY.

&&
Hazardous weather outlook, Jul 23, 6:30 AM PDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT THU JUL 23 2009

IDZ001-002-004-WAZ036>038-041>044-241330-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
630 AM PDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND COMPACT UPPER LEVEL LOW WILL MOVE INTO THE PACIFIC
NORTHWEST RESULTING IN SCATTERED THUNDERSTORMS ACROSS NORTHERN WASHINGTON
AND THE NORTHERN IDAHO PANHANDLE TODAY AND THIS EVENING. THE
INCOMING TROUGH WILL GENERATE STRONG THUNDERSTORMS CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY ERRATIC
WINDS...AND HAIL. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EARLY EVENING WITH THE PRIMARY THREATS BEING
DAMAGING WINDS...AND TO A LESSER EXTENT...LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NEUMAN

IDZ003-026-027-WAZ031>035-241330-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
630 AM PDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NEUMAN

In the hours before

Special weather statement, Jul 23, 11:22 AM PDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1122 AM PDT THU JUL 23 2009

WAZ042-231900-
OKANOGAN WA-
1122 AM PDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL NOON PDT

AT 1121 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF MAZAMA..MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN OKANOGAN COUNTY...
  RURAL NORTHWESTERN OKANOGAN COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4901 12020 4900 12019 4859 12024 4860 12051
      4900 12047 4901 12029
TIME...MOT...LOC 1822Z 184DEG 29KT 4869 12036

FONTENOT

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:08 AM PDTRed Flag WarningOTX38 hr
Jul 23, 11:22 AM PDTSpecial Weather StatementOTXOkanogan38 min
Jul 23, 4:35 PM PDTAreal Flood AdvisoryOTXDouglas3 hr
Jul 23, 4:47 PM PDTSevere Thunderstorm WarningOTXDouglas43 min

Nearby

Flash Flood Warnings in Washington, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.